Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Taking Effexor XR, Prempro, Lamictal and Lisinopril. Noticed an orange coating on tongue. Does not go even after brushing. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 4181 Questions
I take several prescription meds and have done so for the last 10 years: Effexor XR, Prempro, Lamictal, Lisinopril, Tricor, Simvastatin, Singulair, & for the last 3 years, I have taken a thyroid pill for low thyroid, as well as Loratadine, Hydroxyzine PAM and a small dose of Escitalopram Over the counter meds I take are Melatonin and some acid reflux medicines. My problem that I have seen over the last month is an orange coating to the mid-back section of my tongue. Even after brushing teeth and tongue and flossing, it doesn't go away. It is present upon waking. I'm concerned that it is being caused by one of the medicines (my Effexor XR is generic and orange-colored capsule; however, I want to be sure that it isn't something else.) Could it be a yeast infection or a fungal infection? What do you think is causing this orange (somewhat coated) tongue?
Posted Sat, 28 Sep 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 57 minutes later
Brief Answer:
likely related to your medications

Detailed Answer:
Hi, thanks for using healthcare magic

The most common fungal infection that occurs in the mouth is candidiasis. This would normally present with a white coating of the tongue interspersed with red inflamed areas.

Causes of orange discoloration of the tongue include: (1) a diet with a high level of beta carotene . This is found in vegetables and fruits such as carrots, sweet potatoes, squash, pumpkin, orange bell peppers, canteloupe, papaya, spinach and XXXXXXX as well as some supplements

(2) there have also been cases where the topical application of creams with beta carotene have resulted in an orange tongue

(3)it can be related to your medication that is orange in appearance

(4)it can occur due to the ingestion of food dyes

(5)in some persons with reflux, it might be related to this condition.

In your case, with the orange tablet, it is quite likely related to this but if you also ingest high levels of beta carotene, this would also play a part.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Follow-up: Taking Effexor XR, Prempro, Lamictal and Lisinopril. Noticed an orange coating on tongue. Does not go even after brushing. What to do? 25 hours later
I just took a pill used for vaginal yeast infections. The yeast growth was vastly growing in the areas under both my breasts. I live in a very warm, humid climate, and I have very large breasts. This growth of yeast under my breasts has happened in the past. My gynecologist ordered me to take 2 Diflucan pills within 4 days of each other. He also ordered a cream of Nystatin and Triamcinolone Acetonide to be applied to the yeast growth 2x daily. I also have been using corn starch or baby powder with cornstarch to help keep that area of my body a little more cool and protected. That does seem to help alleviate some of the yeast rash.
Because of the information you gave me concluding that the orange color on my tongue is most likely caused by my orange pill. (I seldom eat carrots or any other food with high levels of beta carotene), I must conclude that the orange-colored pill is most likely the cause of the orange color on my tongue. I know that eating Greek yogurt might also help me get ready of some of the yeast growing in my body. Is it also possible that I could have yeast growing in my throat and esophagus? If so, what other measures can I take to prevent this? I look forward to your response. Thank you!
Answered by Dr. Michelle Gibson James 11 minutes later
Brief Answer:
this occurs in immunocompromised persons

Detailed Answer:

Though yeast can grow in the throat and esophagus, this occurs in persons who are immunocompromised so that their immune system allows it to spread to these areas. It is not a common occurrence.
It would be found for example in poorly controlled diabetics, persons who have to use a prolonged course of steroids or other immunosupressant medication, cancer patients, HIV, the very elderly.

Candidiasis in these areas would be associated with pain and difficulty swallowing.

In the absence of any of the conditions mentioned above, it is highly unlikely that you would develop yeast in your throat or esophagus.

In that condition it would start as yeast in the mouth and spread downwards if untreated. The best course of prevention therefore would be to treat any fungal infections of the mouth early to reduce the chances of spread.

Please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor